Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 697, NWS Jackson, MS

October 13, 2001Jefferson Davis County, Marion County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Oct 13, 2001, 12:31 PM CDT for Jefferson Davis County, Marion County, Mississippi. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 13, 2001, 12:31 PM CDT (17:31 UTC)
Expired
Oct 13, 2001, 1:15 PM CDT
In force
44 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Jefferson Davis County, MS, Marion County, MS

What was reported inside it

TimeReportWhereRemark
Oct 13, 12:55 PM CDTTornado F0Columbia, MSSeveral trees were blown down as a weak tornado briefly touched down.
Oct 13, 1:00 PM CDTThunderstorm WindPrentiss, MSA roof was blown off of a barn. Also, several trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 8:00 AM CDTTornado WatchSPC5 hr
Oct 13, 12:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 5.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

919 
WUUS54 KJAN 131733
SVRJAN
MSC065-091-131815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1231 PM CDT SAT OCT 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI
  MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 115 PM CDT

* AT 1231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTHWEST OF            
  PRENTISS...TO 10 MILES WEST OF COLUMBIA...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORMS WILL...
  APPROACH PRENTISS TO COLUMBIA BY 100 PM CDT 

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

LAT...LON 3176 8997 3144 8996 3129 9001 3115 8997
          3114 8968 3143 8967 3155 8965 3159 8975
          3178 8976

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 4:06 AM CDT, 8 hours 25 minutes earlier.

Area forecast discussion, Oct 13, 4:06 AM CDT, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 AM CDT SAT OCT 13 2001

MODELS IN GENERAL AGREEMENT ON SYNOPTIC FEATURES ALTHOUGH
DIFFERENCES IN TIMING REMAIN. UPPER LOW TO DIG INTO ERN TX TODAY AS
100+ KT UPPER JET MAX LIFTS NWD JUST W OF MS RIVER. MODELS INDICATE
SLIGHT NEGATIVE TILT TO UPPER TROUGH THIS AFTERNOON. LOW LEVEL
DYNAMICS INCREASE WITH 850 MB JET MAX INTO WRN ZONES THIS MORNING.
850 MB WIND SPEEDS FORECAST 40-50 KT RANGE WRN AREAS THIS
MORNING...SPREADING ACROSS REST OF FORECAST AREA BY 18Z TODAY. AS
UPPER LOW DIGS OVER ERN TX...UPPER FLOW NEARLY PARALLEL WITH COLD
FRONT. THIS TO INCREASE THREAT OF TRAINING ECHOES THIS AFTERNOON.
PRECIPITABLE WATER VALUES FORECAST FROM 1.5 TO 2+ INCHES TODAY LOOK
SUFFICIENT FOR POSSIBILITY OF FLOODING PROBLEMS IF TRAINING CELLS
OCCUR. WILL ISSUE FLOOD WATCH FOR WRN ZONES FOR TODAY. WILL NOT
INCLUDE ERN ZONES AT THIS TIME SINCE UPPER SYSTEM TO ACCELERATE
LATER TODAY...REDUCING THE CHANCE OF TRAINING CELLS ERN AREAS. NCEP
RAIN ESTIMATES OF 1-2 INCHES WRN ZONES THROUGH 18Z TODAY LOOK A BIT
OVERDONE BUT GENERAL TOTALS FROM 1-2 INCHES 18Z THROUGH 00Z SUNDAY
WRN ZONES LOOK UNDERDONE. EXPECT AVERAGES FROM 1/2 TO 1 INCH THROUGH
MIDDAY WEST THEN 2-3 INCHES W AND CENTRAL AREAS BY 00Z SUNDAY...WITH
LOCALLY HIGHER AMOUNTS.

UPPER TROUGH MOVING NEAR MS RIVER AROUND MIDNIGHT. MODELS AGREE THAT
SIGNIFICANT UPPER DIVERGENCE TO CONTINUE NRN HALF OF FORECAST AREA
THROUGH 06Z SUNDAY...ENDING BY 12Z SUNDAY MORNING. 850 MB FLOW
VEERING TO THE W OVER WRN ZONES BY MIDNIGHT...SHIFTING W/NW ALL
ZONES BY 12Z SUNDAY. COLD 500 MB TEMP TROUGH PIVOTING FROM NE LA
INTO W CENTRAL AND NW MS TONIGHT...MOVING N OF THE AREA EARLY SUNDAY
MORNING. AIR MASS REMAINING UNSTABLE EARLY TONIGHT SO WILL KEEP
HIGHS POPS INTO SECOND PERIOD.

AIR MASS DRYING RAPIDLY BEHIND COLD FRONT...REMAINING DRY THROUGH
FRIDAY.

.PRELIM NUMBERS...
JAN 078/062/075/048  +9-0
MEI 079/067/075/048  ++10

.JAN...
MS...FLOOD WATCH WRN MS FOR TODAY
LA...FLOOD NE LA WATCH FOR TODAY
AR...FLOOD SE AR WATCH FOR TODAY

In the hours before

Local storm report, Oct 13, 11:13 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1113 AM CDT SAT OCT 13 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 AM    NATCHEZ                   MS   WIND DAMAGE
10/13/01   ADAMS                          REPORTED BY ADAMS COUNTY
                                          EMA. TREES UPROOTED,
                                          POWER LINES DOWN, AND
                                          LOTS OF DEBREE. POSSIBLE
                                          TORNADO.
Special weather statement, Oct 13, 11:41 AM CDT, 50 minutes before
WATCH NOTIFICATION FOR TORNADO WATCH 785...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1141 AM CDT SAT OCT 13 2001

MSZ025-027-035-036-040>042-047-053-059>061-131800-
THE NATIONAL WEATHER SERVICE IN JACKSON HAS CLEARED A PORTION OF
TORNADO WATCH 785. COUNTIES CLEARED INCLUDE:

IN NORTH MISSISSIPPI:
LEFLORE...CARROLL...

IN CENTRAL MISSISSIPPI:
HUMPHREYS...HOLMES...ISSAQUENA...SHARKEY...YAZOO...WARREN...
CLAIBORNE...JEFFERSON...

IN SOUTH MISSISSIPPI:
ADAMS...FRANKLIN MS...

THIS INCLUDES THE CITIES OF...BELZONI...CARROLLTON...FAYETTE...
GREENWOOD...LEXINGTON...MAYERSVILLE...MEADVILLE...NATCHEZ...
PORT GIBSON...ROLLING FORK...VICKSBURG...YAZOO CITY...

MSZ028>033-037>039-043>045-048>051-054>057-062>066-072>074-131800-
TORNADO WATCH 785 REMAINS VALID UNTIL 100 PM CDT SATURDAY FOR THE
FOLLOWING COUNTIES:

IN NORTH MISSISSIPPI:
MONTGOMERY...WEBSTER...CLAY...LOWNDES...CHOCTAW...OKTIBBEHA...

IN CENTRAL MISSISSIPPI:
ATTALA...WINSTON...NOXUBEE...MADISON MS...LEAKE...NESHOBA...HINDS...
RANKIN...SCOTT...NEWTON...COPIAH...SIMPSON...SMITH...JASPER...

IN SOUTH MISSISSIPPI:
LINCOLN...LAWRENCE...JEFFERSON DAVIS...COVINGTON...JONES...MARION...
LAMAR...FORREST...

THIS INCLUDES THE CITIES OF...ACKERMAN...BAY SPRINGS...BRANDON...
BROOKHAVEN...CANTON...CARTHAGE...COLLINS...COLUMBIA...COLUMBUS...
DECATUR...EUPORA...FOREST...HATTIESBURG...HAZLEHURST...JACKSON...
KOSCIUSKO...LAUREL...LOUISVILLE...MACON...MENDENHALL...MONTICELLO...
PHILADELPHIA...PRENTISS...PURVIS...RALEIGH...STARKVILLE...
WEST POINT...WINONA...
Special weather statement, Oct 13, 11:54 AM CDT, 37 minutes before
WATCH NOTIFICATION FOR TORNADO WATCH 786...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1154 AM CDT SAT OCT 13 2001

MSZ026-131800-
THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELED A PORTION
OF TORNADO WATCH 786. COUNTIES CANCELED INCLUDE:

IN NORTH MISSISSIPPI:
GRENADA...

THIS INCLUDES THE CITY OF GRENADA...

MSZ030-131800-
TORNADO WATCH 786 REMAINS VALID UNTIL 100 PM CDT SATURDAY FOR THE
FOLLOWING COUNTIES:

IN NORTH MISSISSIPPI:
CLAY...

THIS INCLUDES THE CITY OF WEST POINT...
Special weather statement, Oct 13, 11:55 AM CDT, 36 minutes before
WATCH NOTIFICATION FOR TORNADO WATCH 785...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1155 AM CDT SAT OCT 13 2001
CHANGED WORDING FROM CLEARED TO CANCELED

MSZ025-027-035-036-040>042-047-053-059>061-131800-
THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELED A PORTION OF
TORNADO WATCH 785. COUNTIES CANCELED INCLUDE:

IN NORTH MISSISSIPPI:
LEFLORE...CARROLL...

IN CENTRAL MISSISSIPPI:
HUMPHREYS...HOLMES...ISSAQUENA...SHARKEY...YAZOO...WARREN...
CLAIBORNE...JEFFERSON...

IN SOUTH MISSISSIPPI:
ADAMS...FRANKLIN MS...

THIS INCLUDES THE CITIES OF...BELZONI...CARROLLTON...FAYETTE...
GREENWOOD...LEXINGTON...MAYERSVILLE...MEADVILLE...NATCHEZ...
PORT GIBSON...ROLLING FORK...VICKSBURG...YAZOO CITY...

MSZ028>033-037>039-043>045-048>051-054>057-062>066-072>074-131800-
TORNADO WATCH 785 REMAINS VALID UNTIL 100 PM CDT SATURDAY FOR THE
FOLLOWING COUNTIES:

IN NORTH MISSISSIPPI:
MONTGOMERY...WEBSTER...CLAY...LOWNDES...CHOCTAW...OKTIBBEHA...

IN CENTRAL MISSISSIPPI:
ATTALA...WINSTON...NOXUBEE...MADISON MS...LEAKE...NESHOBA...HINDS...
RANKIN...SCOTT...NEWTON...COPIAH...SIMPSON...SMITH...JASPER...

IN SOUTH MISSISSIPPI:
LINCOLN...LAWRENCE...JEFFERSON DAVIS...COVINGTON...JONES...MARION...
LAMAR...FORREST...

THIS INCLUDES THE CITIES OF...ACKERMAN...BAY SPRINGS...BRANDON...
BROOKHAVEN...CANTON...CARTHAGE...COLLINS...COLUMBIA...COLUMBUS...
DECATUR...EUPORA...FOREST...HATTIESBURG...HAZLEHURST...JACKSON...
KOSCIUSKO...LAUREL...LOUISVILLE...MACON...MENDENHALL...MONTICELLO...
PHILADELPHIA...PRENTISS...PURVIS...RALEIGH...STARKVILLE...
WEST POINT...WINONA...
Local storm report, Oct 13, 12:11 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1211 PM CDT SAT OCT 13 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 AM    BROOKHAVEN                MS   WIND DAMAGE
10/13/01   LINCOLN                        POWERLINES AND TREES
                                          DOWN. SHED BLOWN DOWN.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Oct 13, 12:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1219 PM CDT SAT OCT 13 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 AM    RICHLAND                  MS   TORNADO
10/13/01   RANKIN                         REPORTED BY RANKIN COUNTY
                                          EMA. 2 HOUSES WITH
                                          DAMAGE. TREES DOWN.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 7:07 AM CDTSevere Thunderstorm WarningJANWashington53 min
Oct 13, 7:35 AM CDTTornado WarningJANSmith25 min
Oct 13, 7:42 AM CDTSevere Thunderstorm WarningJANWarren33 min
Oct 13, 7:59 AM CDTTornado WarningJANScott31 min
Oct 13, 8:10 AM CDTTornado WarningJANCopiah35 min
Oct 13, 8:32 AM CDTTornado WarningJANRankin43 min
Oct 13, 8:42 AM CDTSevere Thunderstorm WarningJANAdams33 min
Oct 13, 8:57 AM CDTSevere Thunderstorm WarningJANAdams, Jefferson33 min
Oct 13, 9:00 AM CDTTornado WarningJANMadison, Yazoo30 min
Oct 13, 9:10 AM CDTTornado WarningJANAdams, Franklin50 min
Oct 13, 9:21 AM CDTSevere Thunderstorm WarningJANClaiborne, Warren29 min
Oct 13, 9:28 AM CDTSevere Thunderstorm WarningJANMadison, Yazoo52 min
Oct 13, 9:33 AM CDTSevere Thunderstorm WarningJANHinds57 min
Oct 13, 9:34 AM CDTTornado WarningJANJefferson41 min
Oct 13, 9:40 AM CDTSevere Thunderstorm WarningJANSimpson35 min
Oct 13, 9:44 AM CDTTornado WarningJANCopiah, Lincoln46 min
Oct 13, 9:49 AM CDTSevere Thunderstorm WarningJANClaiborne26 min
Oct 13, 10:01 AM CDTSevere Thunderstorm WarningJANOktibbeha44 min
Oct 13, 10:14 AM CDTSevere Thunderstorm WarningJANClay46 min
Oct 13, 10:26 AM CDTTornado WarningJANHinds49 min
Oct 13, 10:30 AM CDTTornado WarningJANCopiah45 min
Oct 13, 10:35 AM CDTSevere Thunderstorm WarningJANForrest55 min
Oct 13, 10:38 AM CDTSevere Thunderstorm WarningJANMarion37 min
Oct 13, 10:51 AM CDTSevere Thunderstorm WarningJANMadison54 min
Oct 13, 10:55 AM CDTSevere Thunderstorm WarningJANNoxubee50 min
Oct 13, 11:06 AM CDTTornado WarningJANRankin24 min
Oct 13, 11:10 AM CDTSevere Thunderstorm WarningJANCopiah, Lincoln50 min
Oct 13, 11:32 AM CDTSevere Thunderstorm WarningJANClarke43 min
Oct 13, 11:41 AM CDTSevere Thunderstorm WarningJANLowndes49 min
Oct 13, 11:49 AM CDTSevere Thunderstorm WarningJANLawrence, Simpson56 min
Oct 13, 11:54 AM CDTSevere Thunderstorm WarningJANRankin51 min
Oct 13, 12:18 PM CDTSevere Thunderstorm WarningJANClarke57 min
Oct 13, 12:35 PM CDTSevere Thunderstorm WarningJANLamar25 min
Oct 13, 12:46 PM CDTSevere Thunderstorm WarningJANLeake, Scott, Smith59 min
Oct 13, 12:46 PM CDTSevere Thunderstorm WarningJANSimpson59 min
Oct 13, 12:46 PM CDTTornado WarningJANMarion29 min
Oct 13, 12:50 PM CDTSevere Thunderstorm WarningJANCovington, Jones55 min
Oct 13, 1:08 PM CDTTornado WarningJANCovington, Jefferson Davis, Lamar, Marion47 min
Oct 13, 1:13 PM CDTTornado WarningJANClay32 min
Oct 13, 1:24 PM CDTSevere Thunderstorm WarningJANJasper66 min
Oct 13, 1:36 PM CDTTornado WarningJANForrest39 min
Oct 13, 1:41 PM CDTFlash Flood WarningJANMontgomery2 hr
Oct 13, 1:41 PM CDTSevere Thunderstorm WarningJANChoctaw, Neshoba, Winston64 min
Oct 13, 1:41 PM CDTSevere Thunderstorm WarningJANNewton64 min
Oct 13, 1:44 PM CDTTornado WarningJANJasper31 min
Oct 13, 1:51 PM CDTTornado WarningJANCovington, Jones39 min
Oct 13, 2:04 PM CDTSevere Thunderstorm WarningJANWebster41 min
Oct 13, 2:09 PM CDTTornado WarningJANOktibbeha51 min
Oct 13, 2:12 PM CDTSevere Thunderstorm WarningJANLauderdale48 min
Oct 13, 2:24 PM CDTSevere Thunderstorm WarningJANClarke, Jasper66 min
Oct 13, 2:29 PM CDTSevere Thunderstorm WarningJANClay46 min
Oct 13, 2:31 PM CDTTornado WarningJANJones29 min
Oct 13, 2:34 PM CDTTornado WarningJANClarke, Jasper56 min
Oct 13, 2:36 PM CDTTornado WarningJANKemper24 min
Oct 13, 2:38 PM CDTSevere Thunderstorm WarningJANForrest37 min
Oct 13, 2:56 PM CDTSevere Thunderstorm WarningJANKemper, Lowndes, Noxubee64 min
Oct 13, 2:56 PM CDTSevere Thunderstorm WarningJANLauderdale64 min
Oct 13, 2:56 PM CDTTornado WarningJANJones34 min
Oct 13, 3:03 PM CDTTornado WarningJANLauderdale57 min
Oct 13, 3:16 PM CDTFlash Flood WarningJANClarke, Clay, Forrest, Jasper, Jones, Kemper and 8 more119 min
Oct 13, 3:20 PM CDTSevere Thunderstorm WarningJANClay25 min
Oct 13, 3:26 PM CDTTornado WarningJANLowndes, Noxubee34 min
Oct 13, 3:31 PM CDTSevere Thunderstorm WarningJANClarke44 min
Oct 13, 3:39 PM CDTTornado WarningJANClarke36 min
Oct 13, 6:07 PM CDTFlash Flood WarningJANForrest113 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.